EconPapers    
Economics at your fingertips  
 

Exchange rate regimes in a liquidity trap

Cristina Badarau and Ibrahima Sangaré

Journal of International Money and Finance, 2019, vol. 93, issue C, 55-80

Abstract: Using several specifications of a two-sector two-country DSGE model, this paper studies the performance of alternative exchange rate regimes in a liquidity trap caused by a large deflationary shock that pushes the nominal interest rate to its lower bound. We show that, contrary to common belief during the recent Euro crisis, the currency union can outperform the independent floating regime in dealing with the duration and depth of a liquidity trap. Although the welfare effects of the liquidity trap are conditional upon assumptions regarding export price setting and financial market structures, we find that the currency union welfare-dominates the independent floating for a plausible model with local currency pricing and incomplete asset markets. Targeting the exchange rate as a monetary policy rule allows for an independent policy to outperform the monetary union, highlighting the role of the exchange rate regime choice as a preventive strategy to address the adverse effects of deflationary and recessionary shocks.

Keywords: Exchange rate regimes; Zero lower bound; Liquidity trap; DSGE (search for similar items in EconPapers)
JEL-codes: E52 F33 F41 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560618307472
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Exchange rate regimes in a liquidity trap (2019)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:93:y:2019:i:c:p:55-80

DOI: 10.1016/j.jimonfin.2018.12.014

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:jimfin:v:93:y:2019:i:c:p:55-80